Tornadoes · United States · Iowa · 2004
F0 tornado, Madison County, Iowa, May 22, 2004
This F0 tornado ran 0.3 miles across Madison County on May 22, 2004, touching down at 7:11 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 22, 2004
- Touchdown
- 7:11 PM CDT (00:11 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Madison County
- Touchdown point
- 41.500, -94.230
- Lift-off point
- 41.500, -94.230
- Record number
- 907
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:23 UTC | 01:00 UTC | Tornado Warning | DMX |
| 04:09 UTC | 05:00 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 22, 2:09 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, May 22, 7:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL MADRID 41.88N 93.82W
05/22/2004 1.75 INCH BOONE IA AMATEUR RADIO
&&
GRAMSLocal storm report, May 22, 7:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL MADRID 41.88N 93.82W
05/22/2004 0.88 INCH BOONE IA NWS EMPLOYEE
&&
GRAMSLocal storm report, May 22, 7:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 SW KELLEY 41.94N 93.68W
05/22/2004 1.75 INCH STORY IA EMERGENCY MNGR
&&
GRAMSLocal storm report, May 22, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO 4 SW STUART 41.46N 94.37W
05/22/2004 ADAIR IA AMATEUR RADIO
&&
GRAMSLocal storm report, May 22, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 2 SW STUART 41.48N 94.35W
05/22/2004 ADAIR IA STORM CHASER
&&
GRAMSLocal storm report, May 22, 7:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 NW COON RAPIDS 41.90N 94.72W
05/22/2004 1.75 INCH CARROLL IA TRAINED SPOTTER
&&
GRAMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
0.2 hours before the tornado, 180 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 3473 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
- 0-3 km lapse rate
- 6.7 K/km
Omaha, NE (KOAX), 12:00Z
11.8 hours after it, 180 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -322 J/kg
- Surface CAPE
- 49 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Des Moines radar (KDMX), 49 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:32 UTC | HAIL 0.88 | 7 Sw Boone | Boone, IA | |
| 23:58 UTC | HAIL 2.75 | 2 N Madrid | Boone, IA | |
| 23:59 UTC | HAIL 0.88 | Madrid | Boone, IA | |
| 23:59 UTC | HAIL 1.75 | Madrid | Boone, IA | |
| 00:02 UTC | HAIL 2.75 | Madrid | Boone, IA | |
| 00:07 UTC | TORNADO | 6 Sw Stuart | Adair, IA | |
| 00:08 UTC | TORNADO | 4 Sw Stuart | Adair, IA | |
| 00:09 UTC | TORNADO | 5 Sw Stuart | Adair, IA | |
| 00:10 UTC | TORNADO | 2 Sw Stuart | Adair, IA | |
| 00:11 UTC | TORNADO | 2 Sw Stuart | Adair, IA | |
| 00:11 UTC | TORNADO | 5 W Earlham | Madison, IA | |
| 00:13 UTC | TORNADO | S Menlo | Guthrie, IA | |
| 00:15 UTC | TORNADO | 3 S Stuart | Adair, IA | TORNADO ON GROUND 3 MILES S OF STUART |
| 00:17 UTC | HAIL 1.75 | Coon Rapids | Carroll, IA | |
| 00:17 UTC | TORNADO | 2 S Stuart | Adair, IA | |
| 00:21 UTC | TORNADO | 3 S Stuart | Adair, IA | |
| 00:21 UTC | TORNADO | 4 Se Stuart | Adair, IA | |
| 00:23 UTC | TORNADO | 2 Se Stuart | Adair, IA | |
| 00:24 UTC | TORNADO | 1 S Stuart | Adair, IA | EAST OF P28. |
| 00:41 UTC | HAIL 1.75 | Coon Rapids | Carroll, IA | |
| 00:45 UTC | TORNADO | 4 E Dexter | Dallas, IA | |
| 00:55 UTC | TORNADO | 1 W Adel | Dallas, IA | 1 MILES WEST OF ADEL, TORNADO |
| 00:57 UTC | TORNADO | 4 W Adel | Dallas, IA | ON GROUND FOR ABOUT 30 SECONDS |
| 01:00 UTC | TORNADO | 1 W Adel | Dallas, IA | 10 MILES NORTH OF INTERSTATE 80 MM 106 |
| 01:06 UTC | TORNADO | S Adel | Dallas, IA | ROPE TORNADO JUST SOUTH OF ADEL |
| 01:07 UTC | TORNADO | 3 S Adel | Dallas, IA | |
| 01:08 UTC | TORNADO | 2 Sw Adel | Dallas, IA | |
| 01:09 UTC | TORNADO | S Adel | Dallas, IA | |
| 01:13 UTC | TORNADO | 5 W Waukee | Dallas, IA | TORNADO 5 MI WEST OF WAUKEE |
| 01:22 UTC | TSTM WND DMG | Se Redfield | Dallas, IA | THUNDERSTORM DAMAGE SE OF REDFIELD TO POWER LINES AND BUILDINGS |
| 01:27 UTC | TORNADO | 2 Nw Dallas Center | Dallas, IA | TORNADO 2 MI NW OF DALLAS CENTER |
| 01:36 UTC | FLASH FLOOD | 5 Sw Adel | Dallas, IA | 5 MI SW OF ADEL, PANTHER CREEK OUT OF BANKS AROUND REDFIELD. |
| 01:41 UTC | HAIL 1 | Yale | Guthrie, IA | 1 HAIL IN YALE. |
| 02:06 UTC | TORNADO | 2 W Alleman | Polk, IA | TORNADO 2 MI WEST OF ALLEMAN |
| 02:13 UTC | TORNADO | Johnston | Polk, IA | |
| 02:36 UTC | FLASH FLOOD | Madrid | Boone, IA | WATER 1 FOOT DEEP ON HIGHWAY 17 SOUTH OF MADRID, ALSO PARTS OF HIGHWAY 17 IN DALLAS, POLK, AND BOONE COUNTIES. |
| 02:47 UTC | FLASH FLOOD | 7 S Perry | Dallas, IA | MAJOR ROADS FLOODED OVER MUCH OF NORTHERN DALLAS COUNTY. CAR IN DITCH, DIVE TEAM HAS BEEN DISPATCHED TO RESCUE. |
| 02:54 UTC | FLASH FLOOD | Polk City | Polk, IA | 3 FOOT OF WATER OVER THE ROAD IN POLK CITY. |
| 02:58 UTC | FLASH FLOOD | 5 W Woodward | Boone, IA | VAN TRIED TO GO THROUGH WATER OVER STATE HIGHWAY 141 AND GOT SWEPT OFF THE ROAD INTO THE DITCH. DRIVER WAS RESCUED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 22, 2004
64 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 3:58 PM EDT | F0 | Saginaw, MI | 2.5 | 50 | |||
| May 22 | 4:02 PM EDT | F0 | Saginaw, MI | 0.2 | 30 | |||
| May 22 | 2:10 PM MDT | F0 | Goshen, WY | 0.2 | 25 | |||
| May 22 | 4:35 PM EDT | F0 | Shiawassee, MI | 0.1 | 20 | |||
| May 22 | 4:45 PM EDT | F1 | Tuscola, MI | 1.0 | 50 | $10,000 | ||
| May 22 | 5:10 PM EDT | F0 | Sanilac, MI | 1.0 | 50 | $20,000 | ||
| May 22 | 3:20 PM MDT | F0 | Logan, CO | 0.1 | 50 | |||
| May 22 | 5:22 PM CDT | F0 | McPherson, NE | 0.2 | 20 | |||
| May 22 | 5:28 PM CDT | F0 | Furnas, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 5:35 PM CDT | F1 | Furnas, NE | 3.0 | 400 | $300,000 | ||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 0.1 | 10 | |||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 2.0 | 20 | |||
| May 22 | 5:49 PM CDT | F0 | Harlan, NE | 0.2 | 50 | $150,000 | ||
| May 22 | 6:04 PM CDT | F0 | Harlan, NE | 0.2 | 100 | |||
| May 22 | 6:10 PM CDT | F0 | Colfax, NE | 0.5 | 50 | |||
| May 22 | 6:11 PM CDT | F0 | Harlan, NE | 0.2 | 75 | |||
| May 22 | 6:34 PM CDT | F1 | Custer, NE | 0.2 | 20 | $40,000 | ||
| May 22 | 6:36 PM CDT | F0 | Franklin, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 6:46 PM CDT | F0 | Webster, NE | 3.5 | 125 | $250,000 | ||
| May 22 | 6:50 PM CDT | F1 | Custer, NE | 0.5 | 30 | $50,000 | ||
| May 22 | 6:53 PM CDT | F0 | Thayer, NE | 0.2 | 75 | |||
| May 22 | 7:00 PM CDT | F2 | Thayer, NE | 8.0 | 800 | $2.5 million | ||
| May 22 | 7:07 PM CDT | F1 | Adair, IA | 7.1 | 100 | $50,000 | ||
| May 22 | 7:10 PM CDT | F1 | Adams, NE | 7.0 | 150 | $1.0 million | ||
| May 22 | 7:12 PM CDT | F0 | Custer, NE | 0.2 | 10 | |||
| May 22 | 7:13 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| May 22 | 7:15 PM CDT | F1 | Dodge, NE | 2.0 | 200 | |||
| May 22 | 7:17 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 22 | 7:19 PM CDT | F2 | Adams, NE | 23.0 | 700 | $5.0 million | ||
| May 22 | 7:24 PM CDT | F0 | Thayer, NE | 1.0 | 50 | |||
| May 22 | 7:26 PM CDT | F1 | Fillmore, NE | 2.5 | 100 | $100,000 | ||
| May 22 | 7:29 PM CDT | F1 | Clay, NE | 0.2 | 25 | |||
| May 22 | 7:30 PM CDT | F4 | Hallam tornado, NE | 54.0 | 4,400 | 1 | 38 | $160 million |
| May 22 | 7:32 PM CDT | F1 | Fillmore, NE | 2.0 | 150 | $100,000 | ||
| May 22 | 7:34 PM CDT | F0 | York, NE | 0.2 | 75 | $40,000 | ||
| May 22 | 7:35 PM CDT | F0 | Jefferson, NE | 2.0 | 80 | |||
| May 22 | 7:45 PM CDT | F0 | Story, IA | 1.4 | 50 | $2,000 | ||
| May 22 | 7:45 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 7:55 PM CDT | F1 | Dallas, IA | 5.0 | 100 | $2,000 | ||
| May 22 | 8:06 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:13 PM CDT | F0 | Dallas, IA | 0.5 | 50 | $1,000 | ||
| May 22 | 8:19 PM CDT | F0 | Harrison, IA | 0.2 | 60 | |||
| May 22 | 8:19 PM CDT | F0 | Marshall, IA | 0.5 | 40 | |||
| May 22 | 8:20 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:23 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:27 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 8:35 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:36 PM CDT | F0 | Jasper, IA | 1.5 | 40 | $10,000 | ||
| May 22 | 8:40 PM CDT | F1 | Marshall, IA | 17.0 | 100 | $10,000 | ||
| May 22 | 8:42 PM CDT | F0 | Republic, KS | 0.1 | 50 | $10,000 | ||
| May 22 | 8:44 PM CDT | F2 | Republic, KS | 2.0 | 100 | $90,000 | ||
| May 22 | 8:45 PM CDT | F0 | Shelby, IA | 2.0 | 200 | |||
| May 22 | 8:53 PM CDT | F1 | Thayer, NE | 10.0 | 400 | $1.0 million | ||
| May 22 | 8:56 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 8:59 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 9:06 PM CDT | F0 | Polk, IA | 2.0 | 50 | |||
| May 22 | 9:15 PM CDT | F0 | Tama, IA | 0.3 | 30 | |||
| May 22 | 9:25 PM CDT | F0 | Thayer, NE | 6.0 | 200 | $250,000 | ||
| May 22 | 9:30 PM CDT | F1 | Jefferson, NE | 3.0 | 100 | |||
| May 22 | 9:40 PM CDT | F1 | Cass, NE | 1.5 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.